Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
cberninger

My Battle With Rytary

Recommended Posts

Hi there again Mark,

I know that you have detailed experience with trying Rytary and then returned to Sinemet CR that has been better for you.  I'll give you some background in the hopes that you can shed some light on what you would do if in my shoes.  I was diagnosed at 34 with YOPD 7 years ago.  I have responded well to levodopa meds when I decided to start using them about 4 years ago.  I started 7 years ago on just amantadine and took many natural supplements like CoQ10 and a multivitamin which worked for me for about 3 years.  We then added Neupro at 2mg which helped to improve things but it wasn't optimal until I reached 6 mg over 2 months.  The next year, we were now at 8mg on the Neupro and I began using levodopa therapy with Stalevo with great success while removing the Amantadine from the medication plan.   Things went smoothly and I began to increase my Stalevo therapy until I was taking it at a strength of 125mg x 5 times a day due to its effects wearing off before my next dose.  So, I began having off times more frequently.   This was about 2 years ago and I had been following the development and approval of IPX066 which we know now as Rytary.  I am all about trying the latest therapy and was enthusiastic about getting my Neuro to prescribe it for me.  He did and I began using it with great success for about a month when it became apparent that Rytary is affected more for me in my body by food that Stalevo.  I would ensure not to take the Rytary either 1 hour before or after meals at first, eating non protein snacks to sustain myself.    The Rytary still seemed to stop working about 1 hour eating anything.   So, I would have considerable off times after eating anything in somewhat larger quantities.   I have been operating on Rytary for almost 2 years now withstanding dyskinesia at times becoming more and more frequent over the past year.  I had not deviated from my initial conversion dose of 3 pills @ 145mg 3 times a day for about 1 1/2 years then increased the therapy to 4 times a day for the last 6 months bridging the gap between doses with generic Sinemet IR 25/100 usually 1/2 pill until I was on.  Over the last 2 months, Rytary has become less reliable in preventing my dyskinesia at the 3x145mg 4 times a day dose and triggering dyskinesia for me about 2 hrs in.  Each dose seems to last about 4 1/2 hrs after taking it.  Add to this that about 1 month ago, I agreed to wean off my Neupro 8mg titraing down to zero to participate in a clinical trial in Stage III for a new agonist that has provided greater on times.  Well, that has caused the Rytary dose to be very unstable, crashing at times 2 hrs into dyskenesia.  After 1 month of this nonsense,  I decided to abandon the trial for quality of life and have finally titrated Neupro back up to 8mg just today.  As I titrated back with Neupro, I started adjusting down the Rytary dose by mixing different strengths over the last week with 95mg pills trying to find the optimal dose.  Over the past week , I tried Rytary at the following doses keeping my Neupro stable at 4mg until today.  Now, the Neupro is back to 8mg as before the attempted clinical trial.

4x145mg = dyskenesia

3x145mg = dyskenesia

2x145mg + 2x95 mg = dyskensia

2x145mg + 1x95 mg = dyskinesia but after 3 hrs in

I am now taking this dose

Rytary 2x145mg and 1 Sinemet 25/100 4 times a day

Neupro 8mg

Azilect 1mg once daily

Is this something that you would do? Do you think that I am under dosing/overdosing?   Am I being too impatient and need to stay on one of these doses for a specific period and what could that be? 

 I am now trying to start low and go slow, supplementing IR as needed.  I am very leery about overdosing and dyskenesing since I also watch my 2 sons after school and actually coach them in their sports.

How long does it take for the body to readjust when you alter your medicine "cocktail"?  Am I going to have dyskenesias until I am more stable over a period of maintaining the dose?

After eating, should I not jump the gun and supplement with Sinemet and wait it out to see if the Rytary kicks back in?  Could supplementing and jumping the gun kick the dyskenesias?

Thanks for your response here.  You always give good advice.

 

 

Edited by cberninger

Share this post


Link to post
Share on other sites

cbern,

I copied your questions and will answer them in order for you.

Is this something that you would do? Do you think that I am under dosing/overdosing?   Am I being too impatient and need to stay on one of these doses for a specific period and what could that be? 

ANSWER: This does look like a reasonable dosing schedule. As far as over/under dosing, that can only be determined by you. As you know that everybody has a different tolerance to medication, if you feel Dystonia or Dyskensia coming on, it may be too much. If you feel little to no symptom relief, then there may be too little. As far as being impatient, when it comes to PD medications we all are. Almost all PD medications should go by the code of "start low and go slow." This is definitely hard to deal with, but in the long run it will help find the optimal dose for the maximum relief of symptoms for us to increase our quality of life.

 I am now trying to start low and go slow, supplementing IR as needed.  I am very leery about overdosing and dyskenesing since I also watch my 2 sons after school and actually coach them in their sports.

ANSWER; Once againg, if you start low, let's say one-half tablet, then you should be fine. I may also recommend that you try to stay ahead of the off time by trying to take the IR before the off times occur. I take my IR about one hour prior to my next long acting dose. This really seems to help. Once again, I used my medication schedule to help with this. You can do this by making a journal of medication, strength, time, and off periods. Or, if you look on my main forum page of "Ask the Pharmacist" you will see a medication schedule that you can download and use. This can only be done if you have Microsoft Excel.

How long does it take for the body to readjust when you alter your medicine "cocktail"?  Am I going to have dyskenesias until I am more stable over a period of maintaining the dose?

ANSWER: The adjustment period can take anywhere from 4-6 weeks to get a stable regime. As always, some people it may take longer and some it may be shorter. It truly depends on how much of the regime was altered and how long you are tapering up. Once you believe you have reached the best dose available, I usually recommend at that point the next 3 months should only be used to "fine tune" the dosing.

After eating, should I not jump the gun and supplement with Sinemet and wait it out to see if the Rytary kicks back in?  Could supplementing and jumping the gun kick the dyskenesias?

ANSWER: For optimal results with Sinemet, it should be taken on an empty stomach. wich means take the Sinemet 30 to 60 minutes prior to eating or wait and take the Sinemet 2 hours after eating, Any food taken with Sinemet or within those time frames can alter the absorbtion time of the Sinemet which will then delay the onset of action of the medication.

I hope this helps and please keep me posted.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×